Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 31, NWS Wakefield, VA

May 23, 2004City of Suffolk, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 23, 2004, 8:36 PM EDT for City of Suffolk, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2004, 8:36 PM EDT (00:36 UTC)
Expired
May 23, 2004, 9:00 PM EDT
In force
24 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County City of Suffolk, VA

The radar

The Norfolk radar (KAKQ), 47 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:45 PM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 23, 3:45 PM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
345 PM EDT SUN MAY 23 2004

.SYNOPSIS...MAIN ENERGY/LO PRES AREAS WILL PASS WELL NORTH OF
THE REGION THRU TUE NGT...THEN NRN STREAM TROF DIGS FARTHER
ENUF SOUTH TO PULL COLD FRNT THRU WED NGT INTO THU.

&&

.DISCUSSION...LATEST RDR INDICATED SCTD SHRAS/TSRAS FM N TO
W TO SW OF OUR CWA.  BASED ON RDR TRENDS/MOVEMENT AND THE
MOST JUICY AIRMASS/HIEST LIS...WILL GO WITH 30 POPS OVR
SRN ZNS THIS EVENG.  NOT AS UNSTABLE N...SO WILL GO 20 POPS
THERE.

WILL NOT INCLUDE ANY PCPN CHCS FOR MON AND TUE...AS FA WILL
BE IN DWNSLP W/SW SFC WNDS ON MON...AND A WK/DRY BNDRY DROPS
INTO/ACRS PORTIONS OF THE CWA TUE.  DWPTS SHUD ACTUALLY
FALL OFF A BIT ESPLY ACRS NRN CNTIES.  NEXT STRNGER FRNT
WILL APPROACH/PUSH ACRS REGION WED NGT INTO THU...BRINGING
POSSIBLY A BETTER CHC FOR SHRAS AND TSRAS.

FRNTL BNDRY SHUD REMAIN S OF FA FRI...BUT THEN LIFT BACK
N INTO REGION FOR SAT AND SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   70  90  64  82 /  20  10  10  10
OXB   70  85  65  76 /  20  10  10  10
WAL   71  88  65  80 /  20  10  10  10
FVX   70  92  64  87 /  20  10  10  10
RIC   71  92  66  88 /  20  10  10  10
PTB   71  93  67  88 /  20  10  10  10
AKQ   73  92  68  88 /  30  10  10  10
PHF   73  91  69  86 /  30  10  10  10
ORF   73  91  70  85 /  30  10  10  10
ECG   73  91  71  87 /  30  10  10  10
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
&&

32/25
Hazardous weather outlook, May 23, 5:30 AM EDT, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SUN MAY 23 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-240900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 23, 6:52 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
652 PM EDT SUN MAY 23 2004

NCZ030>032-232325-
BERTIE NC-CHOWAN NC-PERQUIMANS NC-
652 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORM ENTERING CHOWAN COUNTY...

AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF EDENTON...MOVING NORTHEAST
AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SAINT JOHNS AT 700
PM EDT...SNUG HARBOR...AND...SOMER AT 710 PM EDT.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...
FREQUENT DANGEROUS LIGHTNING AND POSSIBLY SOME SMALL HAIL.

44
Special weather statement, May 23, 7:19 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
719 PM EDT SUN MAY 23 2004

NCZ015-031-032-232345-
CHOWAN NC-PASQUOTANK NC-PERQUIMANS NC-
719 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORM MOVING INTO PERQUIMANS COUNTY...

AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HERTFORD...MOVING NORTHEAST AT 25 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR HERTFORD...AND...BURGESS AT 725 PM
EDT...WINFALL AT 730 PM EDT...FORESTBURG AT 735 PM EDT...CHAPANOKE AT
740 PM EDT...RABBIT CORNER...AND...WOODVILLE AT 745 PM EDT.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...
FREQUENT DANGEROUS LIGHTNING AND POSSIBLY SOME SMALL HAIL.
Special weather statement, May 23, 7:22 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
722 PM EDT SUN MAY 23 2004

VAZ087-092-232345-
GREENSVILLE VA-SOUTHAMPTON VA-
722 PM EDT SUN MAY 23 2004

...THUNDERSTORMS MOVING ALONG THE VIRGINIA-NORTH CAROLINA BORDER...

AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS FROM BOYKINS TO 8 MILES WEST OF
BOYKINS...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR NEWSOMS AROUND 730 PM EDT...COURTLAND AROUND 745 PM EDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 30 MPH...
DANGEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS.

44
Local storm report, May 23, 7:56 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
756 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             COURTLAND               36.71N 77.06W
05/23/2004  0.50 INCH        SOUTHAMPTON        VA   EMERGENCY MNGR

            HAIL COVERING THE GROUND

&&

CY
Special weather statement, May 23, 8:13 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
813 PM EDT SUN MAY 23 2004

VAZ092-093-095>097-240045-
CHESAPEAKE VA-ISLE OF WIGHT VA-NORFOLK/PORTSMOUTH VA-SOUTHAMPTON
VA-SUFFOLK VA-
813 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHEAST VIRGINIA...

AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
INE OF STRONG THUNDERSTORMS FROM DOWNTOWN SUFFOLK TO 10 MILES
SOUTHWEST OF WINDSOR...OR FROM DOWNTOWN SUFFOLK TO FRANKLIN...MOVING
NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR   WINDSOR
AROUND 820 PM EDT...CHURCHLAND AROUND 830 PM EDT. OTHER LOCATIONS TO
BE AFFECTED BY THE STORMS INCLUDE DOWNTOWN NORFOLK...DOWNTOWN
PORTSMOUTH...OCEAN VIEW AND SMITHFIELD.

HESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH...
FREQUENT DANGEROUS LIGHTNING...BRIEF HEAVY DOWNPOURS AND POSSIBLY
SMALL HAIL.

44
Special weather statement, May 23, 8:28 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
828 PM EDT SUN MAY 23 2004

VAZ093>098-240100-
CHESAPEAKE VA-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA-
828 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHEAST VIRGINIA...

AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 8 MILES WEST OF DEEP CREEK TO
WINDSOR...OR FROM 6 MILES EAST OF DOWNTOWN SUFFOLK TO
WINDSOR...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR CHURCHLAND AROUND 835 PM EDT...DOWNTOWN PORTSMOUTH AROUND
840 PM EDT...OCEAN VIEW AROUND 850 PM EDT...PATRICK HENRY FIELD
AROUND 855 PM EDT AND LANGLEY AFB AROUND 900 PM EDT. OTHER LOCATIONS
TO BE AFFECTED BY THE STORMS INCLUDE DOWNTOWN NORFOLK...HAMPTON...
NEWPORT NEWS AND SMITHFIELD.

WIND GUSTS TO 40 MPH...FREQUENT DANGEROUS LIGHTNING...HEAVY
DOWNPOURS AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

44

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:56 PM EDTSpecial Marine WarningAKQ34 min
May 23, 9:29 PM EDTSpecial Marine WarningAKQ31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.